Margaret: I've had it happen a number of times, though less so recently. I also live mostly alone, except when I have custody of my daughter, and it can be scary when there is no one around to catch me when I'm falling.
My endo said my hypo unawareness was partly caused by wild swings between highs and lows. As I was able to eliminate the wild swings, my hypo unawareness abated somewhat, so I am better able to catch myself before going low. Worst time for me is when it happens when I am asleep and wake up dazed and confused, often not knowing whether I am awake or still dreaming or, more often, thinking I have died. It can be truly frightening.
I sometimes use the CGMS, but find I am not totally comfortable relying on it since it always lags behind what the finger sticks tell me. It is a good security blanket, though.
I keep glucose tablets everywhere. I also made up cards that have my low symptoms on them and keep them at work, by my bed and other places where I might need them. The cards are more of a reminder to me when my mind is not functioning right to start eating glucose tablets, everything in short phrases to describe low symptoms I have experienced before. "Can't focus" "This does not look right" "Pi^&^ed for no reason" "Can't read a sentence" "Don't know what to do next" "Bad sweats" The list is a personal one, but it reminds what is left of my consciousness that I am low and need to do something.